Jump to content

Einarson, 2001 Abrupt discontinuation of psychotropic drugs during pregnancy...


Altostrata
 Share

Recommended Posts

  • Administrator

This study indicates the frequency of withdrawal syndrome after antidepressant or benzodiazepine cold turkey.

 

Experiments in cold turkey are considered unethical because cold turkey is so thoroughly regarded as harmful. Therefore, observations need to be based on accidental cold turkey.

 

In the study, out of 34 women who quit abruptly

• 26 (70%) reported physical and psychological adverse effects

• 11 (30%) reported suicidal ideation "because of 'unbearable' symptoms," and 4 were hospitalized

 

An additional 3 women "used some form of tapering off. This tapering was unsatisfactory, however, because even these patient suffered from adverse effects."

 

"One woman had a therapeutic abortion because she did not feel she could go through the pregnancy feeling so awful....", another considered it.

 

Paroxetine again was associated with more severe side effects; 6 of the 11 reporting suicidal ideation were taking paroxetine.

 

(Note that the events occurred in 1996-97, when the adverse effects of medication on the fetus were still being denied.)

 

Including the 3 women who tapered for a total of 37 that were followed, at best 8 women of 37, or 21%, reported no appreciable symptoms. 11 of 37 (29%) were on the other extreme, with "unbearable" symptoms. The others were in the middle.

 

This fits a normal curve, with a small number of people at either end and the majority in the middle.

 

A normal curve explains the range of withdrawal reactions in quitting psychiatric medications. The percentages should not be taken seriously as odds because the number of subjects was so small. However, this small study indicates a metaphor of Russian roulette for cold turkey is not far off: one chamber is empty, 4 are loaded with rubber bullets (which can hurt pretty bad), and the last contains a real bullet.

 

J Psychiatry Neurosci 2001;26(1):44–8.

Abrupt discontinuation of psychotropic drugs during pregnancy: fear of teratogenic risk and impact of counseling.

Einarson A, Selby P, Koren G.

 

Motherisk Program, Division of Clinical Pharmacology/Toxicology, Hospital for Sick Children, 555 University Ave., Toronto ON 5G 1X8. einarson@sickkids.on.ca

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/11212593 with free full text.

 

OBJECTIVE:

 

To assess the consequences to mother and baby of abruptly discontinuing antidepressant or benzodiazepine medication during pregnancy and to assess the impact of our counselling.

 

PARTICIPANTS:

 

All women who consulted the Motherisk Program between November 1996 and December 1997 and who stopped taking antidepressant or benzodiazepine medication when pregnancy was confirmed agreed to participate in the study.

 

DESIGN AND INTERVENTIONS:

 

Subjects were interviewed, received counselling, and completed a questionnaire 1 month after their initial call and after the birth of their baby.

 

RESULTS:

 

Of 36 women who completed the study, 34 discontinued their medication abruptly for fear of harming the fetus, 28 on the advice of their physician; 26 (70.3%) women reported physical and psychological adverse effects, 11 reported psychological effects only, and 11 reported suicidal ideation (4 were admitted to hospital). After counselling, 22 of 36 (61.1%) women resumed taking their medication, and 4 found that they no longer required it. One woman had a therapeutic abortion and 2 experienced spontaneous abortions; there were therefore 35 healthy babies (including 2 sets of twins) born to 33 women; 14 of 21 mothers breast-fed their babies while taking their psychotropic medication, with no adverse effects reported.

 

CONCLUSIONS:

 

When assessing the risks and benefits of taking psychotropic medication during pregnancy, women and their physicians should be aware that the abrupt discontinuation of psychotropic drugs can lead to serious adverse effects. Counselling is effective in reassuring women to adhere to therapy.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy